Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 397, NWS Fort Worth, TX

October 28, 2000Wise County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Oct 28, 2000, 7:24 PM CDT for Wise County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 28, 2000, 7:24 PM CDT (00:24 UTC)
Expired
Oct 28, 2000, 8:15 PM CDT
In force
51 min
Issued by
NWS Fort Worth, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wise County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 84 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2000-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2000-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
652 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 290024
SVRFTW
TXC497-290115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
724 PM CDT SAT OCT 28 2000

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WISE COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 815 PM CDT

* AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF BRIDGEPORT...MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRIDGEPORT AROUND 730 PM CDT
  ALVORD AROUND 750 PM CDT

A TORNADO WATCH IS IN EFFECT FOR THE WARNING AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO WARNING. MOVE IMMEDIATELY
TO A STURDY STRUCTURE IF A TORNADO IS SPOTTED OR THREATENING CLOUDS
APPROACH.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 3310 9791 3306 9782 3342 9748 3344 9771

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 28, 5:47 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Oct 28, 5:47 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
547 PM CDT SAT OCT 28 2000

AVIATION DISCUSSION...
MAIN AVIATION CONCERN WILL BE THE TIMING AND INTENSITY OF
THUNDERSTORMS.  EXPECT SCATTERED SHOWERS AND THUNDERSTORMS WEST OF
THE AREA TO INCREASE IN COVERAGE THROUGH 700 PM.  SOME OF THESE
STORMS WILL AFFECT THE METROPLEX AND WACO AFTER 700 PM...THEREFORE
WILL INCLUDE A TEMPO GROUP BETWEEN 00 AND 03Z.  BY 03Z THE STRONGER
STORMS WILL APPROACH FROM THE WEST AND MAY CONTAIN SOME GUSTY WINDS
AND HEAVY RAIN.  WILL KEEP THUNDER IN A TEMPO GROUP AND CALL FOR
PREVAILING RAIN BETWEEN 03 AND 07Z.  RAIN CHANCES SHOULD LOWER
THROUGH THE NIGHT AS SQUALL LINES WEAKENS.  WILL END RAIN CHANCES
AROUND 14Z WITH A SLOW LIFT IN THE CEILINGS THEREAFTER.  WINDS WILL
REMAIN FROM THE SOUTH TO SOUTHEAST BETWEEN 10 AND 15KTS UNTIL LATE
MORNING WHEN THEY TURN MORE SOUTHWESTERLY.

79

300 PM PUBLIC DISCUSSION
THE STRONG UPPER LEVEL LOW OVER AZ./N.M. KICKING OUT RAPIDLY TO
THE NORTHEAST TONIGHT IS OUR MAIN CONCERN WITH THIS FORECAST. SEVERAL
WATCH BOXES ALREADY OUT AND MORE WILL COME OVERNIGHT...WHICH WILL BE
A LONG ONE FOR SOME OF US.  WE WILL ISSUE A FLASH FLOOD WATCH FOR ALL
BUT THE EXTREME EASTERN PART OF NORTH TEXAS FOR TONIGHT...GENERALLY
WEST OF A LINE FROM BONHAM...TO CORSICANA...TO CAMERON. OUR REASONS
ARE THREE-FOLD.

FIRST...AFTER OVER A WEEK OF INTERMITTENT RAIN...SOME PARTS OF THE
WATCH AREA HAVE HAD SIGNIFICANT RAINS AND WILL NOT BE ABLE TO
TOLERATE HEAVY RAINS OVER A SHORT PERIOD OF TIME. TWO...THE SPEED OF
THE STORMS WILL INITIALLY BE HIGH...BUT WILL SLOW LATER TONIGHT AS
THE LOW MOVES NORTHEAST.  THIRD...WHILE OUR CONFIDENCE IN FLASH
FLOODING IN THE EASTERN PART OF THE WATCH AREA IS NOT EXTREMELY
HIGH...OUR CONCERNS FOR FLOODING IN METROPOLITAN AREAS ON A
SATURDAY NIGHT WARRANTS THE EASTWARD EXTENSION.

WILL GO ABOVE POPS TONIGHT BUT WILL NOT STRAY MUCH FROM TEMPS.

DFW  66/77/58/80  +311
ACT  66/79/62/81  +522

.FTW...FLASH FLOOD WATCH TONIGHT WEST OF A BONHAM...CORSICANA...
       CAMERON LINE

42

In the hours before

Special weather statement, Oct 28, 4:29 PM CDT, 2 hours 55 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-291000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
429 PM CDT SAT OCT 28 2000

THERE IS A MODERATE RISK OF SEVERE WEATHER OVER THE EXTREME NORTHWEST
PART OF NORTH TEXAS TONIGHT...GENERALLY ALONG AND WEST OF A
GRAHAM...TO BRECKENRIDGE...TO CISCO LINE.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT
ALONG AND WEST OF A BONHAM...ENNIS...LAMPASAS LINE.  THIS INCLUDES
THE DALLAS/FORT WORTH METROPLEX AS WELL AS SHERMAN...GAINESVILLE...
HILLSBORO...STEPHENVILLE...JACKSBORO...AND COMANCHE.

A VIGOROUS UPPER LEVEL STORM SYSTEM OVER WEST TEXAS WAS PRODUCING
A SQUALL LINE FROM THE TEXAS PANHANDLE TO THE LOWER PECOS VALLEY.
THESE STORMS WILL SPREAD EASTWARD AS THE UPPER LEVEL SYSTEM MOVES
RAPIDLY NORTHEAST ACROSS THE SOUTHERN PLAINS TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM IN ADVANCE OF THE
SQUALL LINE AND AFFECT THE WESTERN HALF OF NORTH TEXAS PRIOR SUNSET.
IT APPEARS THAT THE SQUALL LINE WILL AFFECT LOCATIONS FROM BOWIE TO
EASTLAND BY 700 PM.  THE STORMS SHOULD REACH A BONHAM...DALLAS...
HAMILTON LINE AROUND 1000 PM.  THE LINE OF STORMS ARE EXPECTED TO
SLOW AS THEY APPROACHES EAST TEXAS AFTER MIDNIGHT.

DAMAGING WINDS AND FREQUENT LIGHTNING WILL BE THE MAIN SEVERE WEATHER
THREAT FROM THE STRONGER STORMS.  FAVORABLE TURNING AND INCREASING
WIND SPEEDS WITH HEIGHT THROUGH THE VERTICAL WIND PROFILE...SUGGEST
ISOLATED ROTATING SUPERCELL THUNDERSTORMS CAPABLE OF LARGE HAIL
OR A BRIEF TORNADO.

IN ADDITION TO THE SEVERE WEATHER THREAT...THERE IS ALSO THE
POTENTIAL FOR HEAVY RAINFALL WEST OF A BONHAM...TO CORSICANA...TO
CAMERON LINE WHERE A FLASH FLOOD WATCH HAS BEEN ISSUED.

EMERGENCY MANAGEMENT AGENCIES AND STORM SPOTTER GROUPS SHOULD
CONTINUE TO MONITOR ADDITIONAL STATEMENTS ISSUED BY THE NATIONAL
WEATHER SERVICE IN FORT WORTH AND BE READY FOR POSSIBLE ACTIVATION
TONIGHT.

79

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 8:56 PM CDTSevere Thunderstorm WarningFWDMontague49 min
Oct 28, 9:03 PM CDTSevere Thunderstorm WarningFWDComanche42 min
Oct 28, 9:21 PM CDTSevere Thunderstorm WarningFWDMills24 min
Oct 28, 9:47 PM CDTSevere Thunderstorm WarningFWDComanche, Mills43 min
Oct 28, 10:28 PM CDTSevere Thunderstorm WarningFWDComanche, Hamilton47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.